Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 12, NWS Caribou, ME

November 15, 2020Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Nov 15, 2020, 3:09 PM EST for Hancock County, Penobscot County, Washington County, Maine. It took effect at Nov 15, 2020, 9:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 3:09 PM EST (20:09 UTC)
In effect from
Nov 15, 2020, 9:00 PM EST
Expired
Nov 16, 2020, 5:00 AM EST
In force
8 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS71 KCAR 152009
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
309 PM EST Sun Nov 15 2020

MEZ029-030-160415-
/O.UPG.KCAR.HW.A.0004.201116T0000Z-201116T1200Z/
/O.NEW.KCAR.WI.Y.0012.201116T0200Z-201116T1000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
309 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM EST
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 9 PM this evening to 5 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and
  powerlines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MEZ015>017-160415-
/O.NEW.KCAR.WI.Y.0012.201116T0200Z-201116T1000Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
309 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM EST
MONDAY...

* WHAT...Southeast winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Penobscot, Interior Hancock and Central 
  Washington Counties.

* WHEN...From 9 PM this evening to 5 AM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
756 
WWUS71 KCAR 160304
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1004 PM EST Sun Nov 15 2020

MEZ015>017-029-030-161000-
/O.CON.KCAR.WI.Y.0012.000000T0000Z-201116T1000Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, 
Castine, Eastport, Perry, Machias, and Cherryfield
1004 PM EST Sun Nov 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 9 PM this evening to 5 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
257 
WWUS71 KCAR 160955
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
455 AM EST Mon Nov 16 2020

MEZ015>017-029-030-161100-
/O.EXP.KCAR.WI.Y.0012.000000T0000Z-201116T1000Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, 
Castine, Eastport, Perry, Machias, and Cherryfield
455 AM EST Mon Nov 16 2020

...WIND ADVISORY WILL EXPIRE AT 5 AM EST EARLY THIS MORNING...

The threat for high winds has come to an end, though winds may
still gust to 30 mph early this morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Nov 15, 1:05 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 15, 1:05 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
105 PM EST Sun Nov 15 2020

.SYNOPSIS...
Low pressure will track well to our Northwest through Monday. A
cold front will cross the region later Monday followed by cold
Canadian high pressure through the middle of the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
1 pm update...Reduced snow amounts in the advisory area except
zone 1 in NW Aroostook, removed mention of freezing rain as
sleet seems to the much more likely with a warm layer aloft at
the onset of precip. Cold air is most likely to hold enough for
up to about 4 inches of snow in the St John Valley to include
Fort Kent.  In terms of the winds, the LLJ, latest guidance
shows a 70-75kt LLJ moving along eastern Maine coast after
midnight. The strongest winds will be in a fairly brief window
of several hours. In terms of tides, the storm surge is still
out of phase with this evening's high tide...mitigating
concerns. Authorities along the coast reported no issues with
this morning's tide.

Prev discussion blo...
1026 mb high pressure remains over srn New England early this
morning. Low clouds have all but dissipated acrs the FA with
thin high cirrus appchg fm the west ahead of the next
significant system. Expect a moclr start before clouds begin to
increase by late morning.

Next system is currently located over central Wisconsin. Most of
the pcpn associated with this is in the form of rain with strong
warm advection occurring throughout the midwest. Line of
convection along frontal bndry is noted fm nw Ohio and swrd twd
the mid-MS Vly.

As lopres heads northeast into Canada this aftn, expect warm
occlusion to dvlp. Cannot rule out pcpn mvg into the area before
00z but upr ridge looks to rmn a stronghold over the northeast
bfr this time. Aft 00z, expect pops to increase significantly
and with temps dropping twd frzg acrs the north by the time pcpn
begins think that most of the pcpn wl be in the form of snow to
the north of Baxter SP at onset.

Temps over cntrl and srn zones in the m/u 30s wl lead to a
rain/snow mix at onset over central sections with all rain for
Downeast. Weak low pressure forms along the front by 06z and a
strong LLJ of 60-70 kts begins to mv into coastal areas btwn
06z-10z Mon. As it does so expect that temps aloft wl rapidly
warm and allow sleet to mix in as warm advection commences acrs
the far northwest. Sleet/snow mix may briefly chg to frzg rain
for a few hrs just bfr 12z bfr cooling fm aloft mvs in to switch
pcpn back to snow.

Lots of moving parts with this dynamic system and hv issued
Winter Wx Advisory for nrn and wrn zones fm 00z-12z Mon mainly
for a glaze of ice. Best chc for 3-5 inches of snow look to rmn
acrs the far nwrn part of Aroostook County up twd the St. John
Vly. Hv continued High Wind Watch along the coast as enuf
uncertainty rmns regarding gusts that can reach the ground.
Cannot rule out a high wind warning may eventually be needed but
confidence is too low to upgrade at this time and will allow the
day shift to get a better look at potential for damaging winds.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The steadier precipitation is expected to exit the region early
Monday morning in the wake of the occluded front. Temperatures on
Monday will still be near or even a few degrees above normal for
this time of year. Expect a secondary front to approach during
the afternoon with the chance for a few showers, which may
transition to snow showers across the North Maine Woods by late
afternoon as the colder air works in behind the front.

Cold advection begins in earnest behind the cold front Monday night.
W to NW flow aloft will result in mainly cloudy skies across
northern areas, and chance of a few snow showers with the upper
trof over the region.

Tuesday will be a mainly cloudy and unseasonably cold day with
cold NW flow aloft. We will continue to remain under the
influence of the upper trof, so expect mainly cloudy skies with
the chance of a few snows showers or flurries, especially
across northern areas.

Highs on Monday will be near to a bit above normal and then
several degrees below normal on Tuesday.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NW flow aloft continues Tuesday night through Wednesday with
generally fair weather through the period as surface high begins to
slowly build in from the west. Lows Tuesday night will dip into the
teens across the North and lower 20s central and Downeast areas.
Highs on Wednesday are expected to be well below normal for this
time of year.

By Wednesday night the flow aloft begins to become more
westerly as surface high begins to build across from the south.
Just how cold it gets will depend on whether or not winds
decouple, but lows are likely to fall into the single digits
above zero across the North Maine Woods with teens elsewhere.

A warm front will begin to lift NE across the region later Thursday
and Friday with some snow showers possible, followed by another
cold front Friday night or Saturday.

Highs on Thursday will continue well below normal, then rise to near
normal by Friday and Saturday.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR today before IFR moves into northern terminals
by 05z tonight with reduced vsbys in -sn. Snow may become
moderate to heavy at times drg the course of the overnight
before mixing with and changing to rain toward the end of the
TAF period. Downeast terminals will see rain starting around 03z
with IFR cigs expected. All terminals will likely experience
LLWS during the overnight with FL020 from the SE fm 40-50kts.
Southeasterly winds will also gust to near 25kts over the north
to 30kts over srn terminals.

SHORT TERM:
Mon-Tue...VFR, with periods of MVFR ceilings expected,
especially N terminals and a slight chc snow showers. NW wind 10
to 15 kt.

Tue night-Thu...VFR. Wind W to NW around around 10 kt becoming
SW on Thu.
&&

.MARINE...
NEAR TERM: Winds will increase late tonight over the waters
with storm force gusts likely across the outer waters. The
intracoastal zone will likely see gale force winds but may see
marginal storm force conditions for a very brief period of time.
The most significant timeframe for gusty winds will be from
around midnight-5 am. At the same time seas will increase to
between 5-10 feet after midnight.

SHORT TERM: Winds/seas will likely remain at SCA levels Mon-Tue
and then subside Tue night. Winds/seas may likely increase to
SCA levels on Wed.
&&

.TIDES/COASTAL FLOODING...
1pm update...No issues reported with this morning's high tide.

High astronomical tides are expected today into Monday. The
very highest tides will be Sunday morning around 10 AM EST and
again Monday morning near 11 AM EST. The Sunday evening tide is
just a bit lower, but will be enhanced by a potentially strong
storm surge that could make it the highest tide of the three.
The Sunday evening high tide may cause the greatest issues if
the storm surge can coincide with high tide. At this time, it
appears that the max surge moves in from 3-5 hours after the high
tide, thus will allow later shifts assess the need for a coastal
flood statement. Cannot rule out wave runup issues with the
Monday morning high tide given elevated water levels.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Monday for MEZ001.
     Wind Advisory from 9 PM this evening to 5 AM EST Monday for
     MEZ015>017-029-030.
MARINE...Gale Warning from 7 PM this evening to 7 AM EST Monday for
     ANZ052.
     Storm Warning from 7 PM this evening to 7 AM EST Monday for
     ANZ050-051.
&&

Near Term...Farrar
Short Term...Duda
Long Term...Duda
Aviation...Farrar/Duda
Marine...Farrar/Duda
Tides/Coastal Flooding...
Hazardous weather outlook, Nov 15, 3:34 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
334 AM EST Sun Nov 15 2020

MEZ002-005-006-160845-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
334 AM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-160845-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
334 AM EST Sun Nov 15 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-160845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
334 AM EST Sun Nov 15 2020

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are expected to continue into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-160845-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
334 AM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-160845-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
334 AM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-160845-
Coastal Hancock-Coastal Washington-
334 AM EST Sun Nov 15 2020

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

High astronomical tide Sunday night and again Monday morning may lead
to some minor coastal flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:25 AM ESTStorm WarningCAR26 hr
Nov 15, 4:44 AM ESTWinter Weather AdvisoryCARAroostook, Piscataquis, Somerset26 hr

Nearby

Wind Advisories in Maine, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.